Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 11:01 AM CDT for Ellis County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 11:01 AM CDT (16:01 UTC)
- Expired
- May 9, 2023, 12:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
575
WUUS53 KDDC 091601
SVRDDC
KSC051-091700-
/O.NEW.KDDC.SV.W.0024.230509T1601Z-230509T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1101 AM CDT Tue May 9 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ellis County in central Kansas...
* Until noon CDT.
* At 1100 AM CDT, a severe thunderstorm was located near Zurich, or
20 miles northeast of Ellis, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Catherine and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1600Z 316DEG 17KT 3920 9940
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER3 follow-up statements
624
WWUS53 KDDC 091618
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1118 AM CDT Tue May 9 2023
KSC051-091700-
/O.CON.KDDC.SV.W.0024.000000T0000Z-230509T1700Z/
Ellis KS-
1118 AM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN ELLIS COUNTY...
At 1118 AM CDT, a severe thunderstorm was located 7 miles south of
Plainville, or 14 miles northwest of Catherine, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Catherine and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1618Z 319DEG 19KT 3912 9932
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER460
WWUS53 KDDC 091638
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1138 AM CDT Tue May 9 2023
KSC051-091700-
/O.CON.KDDC.SV.W.0024.000000T0000Z-230509T1700Z/
Ellis KS-
1138 AM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHERN ELLIS COUNTY...
At 1138 AM CDT, a severe thunderstorm was located 7 miles northwest
of Emmeram, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Catherine and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1638Z 316DEG 17KT 3905 9923
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TURNER970
WWUS53 KDDC 091654
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1154 AM CDT Tue May 9 2023
KSC051-091704-
/O.EXP.KDDC.SV.W.0024.000000T0000Z-230509T1700Z/
Ellis KS-
1154 AM CDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLIS COUNTY WILL
EXPIRE AT NOON CDT...
The severe thunderstorm which prompted the warning will be leaving
the warned area around noon. Therefore, the warning will be allowed
to expire.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Kansas.
LAT...LON 3906 9904 3888 9924 3913 9959 3913 9904
TIME...MOT...LOC 1654Z 316DEG 17KT 3900 9917
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:21 AM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 9, 6:21 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 621 AM CDT Tue May 9 2023 .UPDATE... Issued at 621 AM CDT Tue May 9 2023 Radar indicates a strong thunderstorm developing rapidly in Scott county. Mesoanalysis indicates elevated MU CAPE to near 3000 J/kg. Environment is favorable for elevated supercells with hail potential this morning. Per coodination with SPC, a severe thunderstorm watch will likely be required. Increased pops for the northern and eastern zones for the next several hours. && .SHORT TERM...(Today through Wednesday) Issued at 222 AM CDT Tue May 9 2023 There is showers and perhaps isolated storms early this morning across NE Colorado into NW Kansas. This activity is expected slowly to move eastward through the early morning hours, and perhaps weakening with time. One main question from this early morning activity is if it will reinforce a sfc boundary draped across western Kansas later today. Meanwhile, broad southwesterly flow aloft will continue across the state. This will result in a weak sfc low deepening with time today. As a result, the dryline will mix eastward today across far southwest Kansas. Ahead of the dryline and possibly reinforced front, dewpoints in the upper 50s to lower 60s are expected across the central and eastern counties. SBCAPE of 3000 J/kg should be realized by this afternoon. Will have to watch for the intersection of the southward moving front and the eastward mixing dryline. There might be enough convergence to spark storms this afternoon and evening. Will continue with the highest pops east of Highway 283 to account for this possible convective evolution. Directional shear throughout the atmospheric column is forecast to be pretty remarkable, although speed shear is a bit lacking. Still, bulk shear of 30-40 kt does suggest the possibility for a supercell or two along the converging frontal boundaries. If, in fact, a supercell does develop, then very large hail (2-3") and damaging winds would be the primary threat. Will have to watch out this afternoon and evening if a storm interacts with the boundaries enough to enhance low level wind shear. If this happens, then a window of an isolated tornado is possible. Overall confidence in any convective scenario remains low to moderate at this time. Seems like the ARW has the best handle on the mesoscale details at least at initialization. This activity will move out of the FA this evening. The rest of the evening and into the overnight hours should remain mainly tranquil. For Wednesday, the main synoptic low will continue to remain to our west. Additional storm activity is expected to develop across the higher terrain of Colorado and eventually move east across western Kansas during the afternoon and evening hours. Again, strong to severe storms will be possible with this activity Wednesday afternoon and evening. Again, looks like mainly a hail and wind threat. Will have to wait to see how today plays out before becoming more concerned with tomorrow due to confidence and convective evolution concerns. .LONG TERM...(Wednesday night through Monday) Issued at 222 AM CDT Tue May 9 2023 The synoptic low starts to eject out across the high plains Thursday. The synoptics and mesoscale details still support the notion for a more robust severe threat Thursday. Forecast SBCAPE of 2000 J/kg may be realized during the afternoon and evening. One main concern is if storms will develop earlier in the day due to limited capping concerns and forcing from the synoptic low. If this happens, then the severe threat might be slightly tempered. Still, CIPS analogs and pattern recognition does support the notion to be weather aware for severe thunderstorms Thursday. Am still monitoring the global models as well as the eventual mesoscale models to get a more clear picture of how Thursday will play out. There still is quite a bit of uncertainty in storm coverage as well as storm mode at this time. If supercells do develop, then very large hail and damaging winds would be the main threats. Tornadoes could also be a more concern given the overall increasing wind shear ahead of the synoptic low. Something to monitor future forecasts at this time. Otherwise, dry air will eventually advect in Friday in the wake of the departing synoptic low. A lull in shower and thunderstorm activity may be possible during this time. Confidence beyond this time period continues to remain very low at this time. The overall synoptic flow pattern becomes weak with diverging solutions in the long term period. Will continue with the NBM pops and temps for now considering this building/continuing uncertainty. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday) Issued at 400 AM CDT Tue May 9 2023 VFR is expected through TAF pd. E to SE winds 15-30 kt will continue through much of the period. Right now confidence is too low to add TS in the TAFs for Tuesday evening. Early consensus shows that KDDC/KHYS could end up likely to be the most impacted. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 61 87 59 / 20 20 30 60 GCK 91 60 86 58 / 20 10 40 60 EHA 92 59 87 55 / 10 10 40 60 LBL 94 61 87 57 / 10 10 30 60 HYS 86 59 86 59 / 40 40 50 50 P28 88 63 87 61 / 40 40 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 9, 1:33 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 9, 6:10 AM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 AM CDT Tue May 9 2023
KSZ043-044-091145-
Lane KS-Scott KS-
610 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of Scott and
northwestern Lane Counties through 645 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Scott City around 625 AM CDT.
Other locations in the path of this storm include Grigston, Manning
and Healy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3866 10049 3827 10085 3827 10088 3833 10110
3869 10094
TIME...MOT...LOC 1110Z 213DEG 29KT 3836 10095
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JJOHNSONLocal storm report, May 9, 7:01 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 AM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL SCOTT CITY 38.48N 100.91W
05/09/2023 E1.00 INCH SCOTT KS EMERGENCY MNGR
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:10 AM CDT | Special Weather Statement | DDC | Scott | 35 min |
| May 9, 6:28 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| May 9, 11:57 AM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| May 9, 1:41 PM CDT | Special Weather Statement | DDC | Rush | 49 min |
| May 9, 2:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 47 min |
| May 9, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| May 9, 3:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 54 min |
| May 9, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 63 min |
| May 9, 4:49 PM CDT | Special Weather Statement | DDC | Pawnee | 26 min |
| May 9, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 67 min |
| May 9, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 61 min |
| May 9, 6:04 PM CDT | Special Weather Statement | DDC | Pawnee | 41 min |
| May 9, 6:30 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| May 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 32 min |
| May 9, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.